Impaired pilots are a factor in at least 10% of fatal general aviation crashes

After reading a statement in the Air Safety Foundation’s Nall Report about there being no cases of pilot incapacitation leading to accidents, Richard Collins wrote a lengthy piece in Air Facts Journal about the subject of impaired pilots. He ended up faxing the ASF  seventeen NTSB reports from that year which cited pilot incapacitation as a cause or factor in serious accidents while others readers apparently found even more reports. Moreover, Richard had investigated the subject of impaired pilots some years ago and he says that the NTSB found pilot impairment or incapacitation to be a factor in about 10% of all fatal general aviation accidents.

Just a quick look over NTSB reports that have been summarized by General Aviation News reveals the following two incidents: 

  • An April 2010 accident report about a CX-5 crash that caused two fatalities in Ghent, New York, where the pilot held a private pilot certificate with several ratings and had at least 3,200 hours. Witnesses described a takeoff and initial climb sequence that were consistent with an aerodynamic stall as the aircraft then hit the ground in a nose-down attitude and caught fire. Toxological testing revealed the pilot was positive for ethanol, a prescription opioid narcotic whose side effects are known to impair the mental and/or physical abilities required for the performance of hazardous tasks. Its also a prescription antidepressant. And while some of the ethanol detected might have been produced postmortem, it appeared that the pilot had consumed alcohol in the 16 hours prior to the accident flight. In addition, the pilot’s long-term use of the drug may have caused him to develop some tolerance for its sedating, mental and physical effects.
  • A July 2010 accident report involving a Piper Cherokee that led to one serious injury and a substantially damaged aircraft in Walla Walla, Washington.  The flight was for sight-seeing purposes over mountains and prior to takeoff, the pilot took a Dramamine  in anticipation of turbulence. Roughly 1/2 hour into the flight, the pilot reported to ATC that he was at 10,600 feet and had a problem with his aircraft but over the next hour, he could not determine the nature of his emergency. The pilot’s voice in transmissions to ATC also sounded more uneven as they progressed and his speech rate was slowly deteriorating until he stopped responding. Radar tracks showed a zigzag-like pattern for the aircraft until it stalled above a wheat field. The pilot was found unconscious with no recollection of what happened and no gas was smelled at the crash site.  An investigation revealed the fuel selector valve was on the right tank which was empty and there was very little  damage to the propeller.

Those are just two incidents and Richard noted in his piece that pilots largely self police themselves between medicals. In other words and if you have started taking any medication that could impair your ability to fly, you might want to think twice before getting into the cockpit.

,

No comments yet.

Leave a Reply